Anti-TNF alpha drugs rarely cause lupus flares in patients with psoriasis, lupus
The coexistence of psoriasis with lupus erythematosus is rare and often presents a therapeutic challenge.
Anti-TNF alpha drugs rarely cause lupus flares
Anti-tumor necrosis factor alpha agents may be valid treatment options for patients with concomitant lupus erythematosus and psoriasis, despite previous reports they cause lupus flares.
Although psoriasis and lupus erythematosus (LE) rarely occur together, treatment of psoriasis with anti-tumor necrosis factor alpha (TNF-a) is generally avoided in patients with the comorbid conditions because of anecdotal evidence that the drugs cause lupus flare. However, results of a new study indicate that clinical lupus flares in LE patients treated with ustekinumab and abatacept were infrequent.
Researchers from Boston and Philadelphia conducted a retrospective multicenter study two academic tertiary care centers that included 96 patients (mean age 56 years) with diagnoses of psoriasis or psoriatic arthritis (PsA) and concomitant lupus erythematosus, which included systemic LE or cutaneous LE and either subacute cutaneous LE or discoid LE. Eighty-four patients were women and 77% patients were white and 81% had chronic plaque psoriasis.
The biologics appeared safe and effective, with lupus flares reported at a rate of 0.92% per patient-year of TNF-alpha inhibitor use, according to the study findings published in the Journal of the American Academy of Dermatology. Additional adverse effects reported in the current study were consistent with events reported in clinical trials of the medications used in patients with psoriasis or PsA alone.
A 42% prevalence rate of PsA among patients with cutaneous psoriasis was reported by Suzanne J. Tintle, MD, MPH, Tufts University Medical Center, Department of Dermatology, and colleagues, which is relatively high compared with rates of 11% to 39% that are typically reported in the general population.
“We report on a predominantly white, female population with a higher incidence of cutaneous photosensitivity and PsA than would be expected in the presence of either Ps/PsA or LE alone,” wrote the study authors.
“In total, 25 of our patients had received a biological agent, either an anti-TNF-a agent, ustekinumab, or abatacept, with variable success.”